Heavy Snow, Central Highlands
- When
- February 3, 6:00 AM MST to February 4, 6:00 AM MST
- Where
- Central Highlands forecast zone
- Reported by
- Trained Spotter
Around 5 inches of snow was reported at Gran Quivira.
Moisture spread from south to north across the state as an upper level low pressure system tracked from the boot-heel of New Mexico northeastward into the Texas panhandle. Snow prevailed at higher elevations, however, precipitation changed from rain to snow during the late morning hours across lower elevations.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Moisture spread from south to north across the state as an upper level low pressure system tracked from the boot-heel of New Mexico northeastward into the Texas panhandle. Snow prevailed at higher elevations, however, precipitation changed from rain to snow during the late morning hours across lower elevations. The heaviest snow amounts stretched from the Sandia and Manzano Mountains, north and northeastward across the northeast plains, where colder temperatures were already in place. The snow resulted in over 50 traffic accidents around Las Vegas on the 3rd. One accident resulted in the death of a 39-year old deputy warden for the state Penitentiary. He was a passenger in a truck that was northbound on state road 3 near Ribera around 1230 pm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 3:39 AM MST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 339 AM MST WED FEB 3 2010 .DISCUSSION... MAIN CONCERN IN THE NEAR TERM IS TODAYS WINTER WEATHER. ABUNDANT MOISTURE HAS ALREADY WORKED INTO THE SOUTHEASTERN PORTIONS OF THE CWA...AS EVIDENT BY DEWPOINTS IN THE 30S. IT APPEARS THAT DEWPOINTS SHOULD ONLY STAY THE SAME OR GO UP FROM HERE...WHICH IN TURN MAKES SNOW AMOUNTS TRICKY ACROSS THE EASTERN PLAINS. HAVE DECIDED TO UPGRADE THE WATCH TO A WINTER WEATHER ADVISORY ACROSS THE NORTHEAST...AND HAVE ADDED A FEW OTHER ZONES AS WELL. SHOULD RAIN CONVERT OVER TO SNOW TODAY...IT WILL BE A VERY WET SNOW...AND MAY INITIALLY MELT ON CONTACT. MUCH OF THE CONCERN IS OVER AREAS THAT STILL HAVE SNOW COVER...AND HENCE...SHOULD BE EASIER FOR SNOW TO STICK. THINK 1 TO 4 INCHES LOOKS LIKELY ACROSS THE EAST. HAVE RAISED POPS ACCORDINGLY. AS THE UPPER LOW OPENS UP AND MOVES ACROSS THE STATE TONIGHT...PRECIP SHOULD DIMINISH IN INTENSITY FROM WEST TO EAST...WITH LITTLE PRECIPITATION REMAINING AFTER SUNRISE THURSDAY. HOWEVER...ANOTHER SHORTWAVE WILL SLIDE ACROSS SOUTHERN COLORADO ON THURSDAY WHICH WILL KEEP POPS IN THE FORECAST ACROSS THE NORTH. SOME BREEZY CONDITIONS MAY DEVELOP ALONG AND JUST EAST OF THE CENTRAL MTN CHAIN ASSOCIATED WITH THIS SHORTWAVE. TEMPERATURES SHOULD BE QUITE COOL ACROSS THE NORTH FRIDAY MORNING AS WEAK RIDGING TRIES TO BUILD IN BEHIND THE SYSTEM. ANOTHER WINTER STORM MAY BE IN THE WORKS FOR THE SUNDAY AND MONDAY TIME FRAME. TIMING STILL DIFFERS SIGNIFICANTLY AMONG THE MODELS...BUT IT APPEARS A COLD FRONT ACROSS THE EASTERN PLAINS WILL ALLOW THEM TO GET INTO THE ACTION ONCE AGAIN. 34 && .AVIATION...UPPER LOW CIRCULATION VCNTY BAJA CA AT 10Z WILL CONTINUE TO SPREAD MOISTURE NORTHWARD OVER NEW MEXICO IN THE FORM OF LIGHT TO OCCASIONALLY MODERATE RAIN...WITH SNOW OVER THE HIGHER TERRAIN. LOCALIZED BR ALSO EXPECTED. ANTICIPATE MOUNTAIN OBSCURATIONS IN WDSPRD MVFR/IFR CIGS/VSBYS THROUGH 22Z. NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z. && .FIRE WEATHER...UPPER LOW CIRCULATION VCNTY BAJA CALIFORNIA EARLY THIS MORNING WILL CONTINUE TO SPREAD MOISTURE IN THE FORM OF LIGHT TO OCCASIONALLY MODERATE RAIN...WITH RAIN MIXED WITH SNOW OR SNOW SNOW OVER THE HIGHER TERRAIN...ADJACENT HIGHLANDS AND NORTHEAST PLAINS. IN ADDITION...ISOLATED THUNDERSTORMS ARE NOT OUT OF THE QUESTION TODAY...MAINLY OVER THE SOUTHWEST AND SOUTH CENTRAL MOUNTAINS. CONSEQUENTLY...VENTILATION WILL BE POOR MOST AREAS TODAY. ANOTHER UPPER TROUGH TO CROSS THE NORTHEAST HALF OF THE STATE THURSDAY WILL FEATURE INCREASING WEST TO NORTHWEST WINDS ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND ADJACENT HIGHLANDS...ALONG WITH IMPROVING VENTILATION. THE NORTHWEST WINDS WILL ALSO START TO DRY OUT HUMIDITIES IN THE NORTHERN MOUNTAINS TO THE NORTHEAST PLAINS THURSDAY AND MORESO THURSDAY NIGHT. FRIDAY AND SATURDAY FEATURE DRIER WEATHER...WITH ANOTHER STORM SYSTEM POSSIBLE SUNDAY AND MONDAY. THIS SYSTEM MAY HAVE THE BENEFIT OF COLDER AIR THANKS TO A COLD FRONT WHICH MAY BE DRAPED ACROSS THE EASTERN PLAINS. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 44 22 42 20 / 10 20 20 10 DULCE........................... 39 17 38 9 / 20 30 30 10 CUBA............................ 41 22 40 12 / 40 50 30 5 GALLUP.......................... 42 22 42 21 / 50 40 20 10 EL MORRO........................ 40 22 41 21 / 70 60 20 10 GRANTS.......................... 41 21 43 21 / 60 60 20 5 QUEMADO......................... 43 25 45 23 / 70 70 30 5 GLENWOOD........................ 51 34 54 28 / 80 80 20 0 CHAMA........................... 38 15 36 5 / 30 40 30 10 LOS ALAMOS...................... 38 22 40 16 / 50 60 20 5 PECOS........................... 39 19 40 14 / 70 70 20 5 CERRO/QUESTA.................... 38 14 37 5 / 40 50 20 10 RED RIVER....................... 34 16 33 4 / 40 60 30 10 ANGEL FIRE...................... 36 15 34 3 / 50 70 20 10 TAOS............................ 40 20 40 7 / 40 50 20 5 ESPANOLA........................ 43 26 45 17 / 40 50 20 5 SANTA FE........................ 38 21 40 15 / 50 60 20 5 SANTA FE AIRPORT................ 39 24 41 20 / 50 60 20 5 ALBUQUERQUE FOOTHILLS........... 41 29 45 26 / 60 60 20 5 ALBUQUERQUE HEIGHTS............. 42 30 46 28 / 60 60 20 5 ALBUQUERQUE VALLEY.............. 43 30 47 25 / 60 60 20 5 ALBUQUERQUE WEST MESA........... 42 29 46 26 / 60 60 20 5 LOS LUNAS....................... 47 28 50 23 / 70 60 20 5 RIO RANCHO...................... 44 30 44 26 / 60 60 20 5 SOCORRO......................... 45 31 54 28 / 80 80 20 5 SANDIA PARK/CEDAR CREST......... 38 24 41 20 / 70 70 20 5 MORIARTY/ESTANCIA............... 36 22 40 22 / 70 70 20 5 CLINES CORNERS.................. 33 21 39 20 / 80 80 20 5 GRAN QUIVIRA.................... 40 28 45 27 / 80 80 20 5 CARRIZOZO....................... 45 30 50 27 / 90 80 20 5 RUIDOSO......................... 36 27 44 28 / 100 80 30 5 CAPULIN......................... 38 17 40 16 / 50 60 20 10 RATON........................... 41 18 41 13 / 40 60 20 10 LAS VEGAS....................... 35 19 39 17 / 80 80 20 5 CLAYTON......................... 38 22 36 25 / 80 90 20 10 ROY............................. 37 22 39 23 / 80 90 20 10 CONCHAS......................... 39 24 44 25 / 80 90 20 5 SANTA ROSA...................... 37 27 46 27 / 90 90 20 5 TUCUMCARI....................... 37 24 38 20 / 100 100 20 5 CLOVIS.......................... 36 28 43 27 / 100 100 30 5 PORTALES........................ 37 29 45 28 / 100 100 30 5 FORT SUMNER..................... 40 28 51 28 / 100 90 20 5 ROSWELL......................... 41 32 55 33 / 100 80 20 0 PICACHO......................... 40 31 52 33 / 100 80 20 5 ELK............................. 37 29 47 29 / 100 80 30 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM NOON TODAY TO NOON MST THURSDAY FOR THE FOLLOWING ZONES...NMZ530>535. WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR THE FOLLOWING ZONES...NMZ503-504-506-508-510>518-521>524-527>529-539. WINTER WEATHER ADVISORY UNTIL NOON MST THURSDAY FOR THE FOLLOWING ZONES...NMZ526. && 34/99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MST WED FEB 3 2010 NMZ501>540-041300- ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS- CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY- EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS- FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY- JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY- NORTHEAST HIGHLANDS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY- RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY- SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA- SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY- SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY- UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS- WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS- 600 AM MST WED FEB 3 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT RAIN AND HIGH ELEVATION SNOW WILL CONTINUE TO MOVE NORTHWARD TODAY ACROSS NEW MEXICO. MODERATE RAINFALL ON SNOWPACK MAY RESULT IN RISES OF SOME RIVERS AND SMALL STREAMS...MAINLY ACROSS SOUTHERN NEW MEXICO. SNOW LEVELS WILL GRADUALLY LOWER LATE THIS AFTERNOON AND EVENING...ALLOWING FOR MODERATE SNOWFALL ACCUMULATIONS ACROSS THE MOUNTAINS...AS WELL AS THE LOWER ELEVATIONS OF NORTH CENTRAL...EAST CENTRAL...AND NORTHEAST NEW MEXICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOWFALL WILL GRADUALLY TAPER OFF FROM WEST TO EAST THURSDAY MORNING. ANOTHER STORM SYSTEM SUNDAY THROUGH TUESDAY MAY BRING ANOTHER ROUND OF SIGNIFICANT SNOW ACCUMULATIONS ACROSS NORTHERN AND CENTRAL NEW MEXICO. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. 34
20 heavy snow, 1 winter weather. Local standard time, as filed.
Around 5 inches of snow was reported at Gran Quivira.
Widespread snow amounts near one foot were reported across the east slopes of the Sandia and Manzano Mountains. Localized amounts near 18 inches were also reported near Tajique.
Though rain fell in the early morning hours, by the late morning, rain turned to snow and continued through much of the day. Up to 10 inches of snow fell in localized areas.
Varied snow amounts were reported across the Estancia Valley, though most reports stretched between 6 and 8 inches.
Between 6 and 8 inches of snow was reported across the Central Highlands.
Though rain fell in the early morning hours, by the late morning, rain turned to snow and continued through much of the day. Between 3 and 7 inches of snow fell across eastern Lincoln County.
Areas around Santa Fe picked up between 4 and 5 inches of snow.
Between 6 and 12 inches of snow was reported across the Northeast Highlands. One death occurred when a passenger in a Ford pickup truck slid off state road 3 and rolled onto its roof near Ribera.
Isolated locales picked up over 8 inches of snow, including Pajarito Ski Area and areas near La Cueva.
The portion of the southern Sangre de Cristo Mountains within San Miguel and Mora Counties received up to 8 inches of snow.
Widespread snow amounts of 8 to 10 inches were reported across the east slopes.
Up to 11 inches of snow was reported across Harding County.
Significant snow amounts fell across eastern San Miguel County, including 4 inches near Conchas. Heavier snow totals are likely near the Canadian River Valley.
Between 3 and 8 inches of snow fell across Guadalupe County. The largest snow totals were found across western portions of the county.
Between 5 and 14 inches of snow fell across the Far Northeast Highlands. Some selected totals include 5.5 inches near Raton, 8 inches at Wagon Mound, and 14 inches near Springer.
Up to 11 inches of snow was reported across Union County. The heaviest amounts were generally across southern portions of the county.
Between 3 and 8 inches of snow fell across Quay County. The largest snow totals were found across northern portions of the county. Around 6 inches fell in Tucumcari.
Between 2 and 5 inches of snow fell across De Baca County.
Snow amounts were generally 2 to 3 inches across the Lower Chama River Valley, however areas near Coyote and San Ildefonso Pueblo received 4 to 5 inches of snow.
Between 2 and 6 inches of snow fell across Curry County.
A family from California was headed east on I-40 when they hit a patch of ice around 930 am in Gallup. Their pickup truck slid into the westbound lanes where it struck a second pickup truck head on. Martha R. Toscano, 45, died in the crash. Moreno G. Toscano, 51 and their 4 month old child, Emmuel as well as James T. Riley, 29, of Jamestown, NM sustained injuries. Snow amounts across Gallup ranged from 1 to 2 inches.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Heavy Snow, Northeast Highlands | 2010-02-03 | 39 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Weather, West Central Plateau | 2010-02-04 | 45 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, February 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205839, 205834, 205854, 205836, 205837, 205853, 205830, 205842, 205817, 205818, 205825, 205844, 205845, 205846, 205841, 205843, 205848, 205852, 205828, 205851, 206035.